Alert archive / Alabama / Flash Flood Warnings in 2006
Flash Flood Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Apr 20, 2006, 7:25 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2006, 7:25 PM CDT (00:25 UTC)
- Expired
- Apr 20, 2006, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1511 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 210030
FFWBMX
ALC073-210330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 PM CDT THU APR 20 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE AREAS OF...WARRIOR...VESTAVIA HILLS...
TRUSSVILLE...TARRANT...PLEASANT GROVE...PINSON-CLAY-CHALKVILLE...
MOUNTAIN BROOK...MINOR...MIDFIELD...LIPSCOMB...LEEDS...IRONDALE...
HUEYTOWN...HOMEWOOD...GARDENDALE...FULTONDALE...FORESTDALE...
FAIRFIELD...CENTER POINT...CAHABA HEIGHTS...BRIGHTON...
BIRMINGHAM...BESSEMER...ADAMSVILLE
* UNTIL 1030 PM CDT
* AT 725 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A LINE OF THUNDERSTORMS ACROSS THE BIRMINGHAM METRO
AREA. NUMEROUS REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED ACROSS
HOMEWOOD...ROEBUCK...HOOVER...AND BIRMINGHAM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRAFFORD...
MORRIS...KIMBERLY...GRAYSVILLE AND BROOKSIDE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3350 8726 3353 8727 3356 8719 3359 8720
3367 8706 3377 8701 3384 8689 3384 8676
3376 8665 3376 8655 3367 8653 3357 8656
3353 8653 3347 8662 3348 8667 3326 8699
3331 8716 3348 8734
$$
KNS/991 follow-up statement
000
WGUS74 KBMX 210200
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
853 PM CDT THU APR 20 2006
ALC073-210330-
JEFFERSON AL-
853 PM CDT THU APR 20 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
JEFFERSON COUNTY...
AT 853 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. NUMEROUS
REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED ACROSS HOMEWOOD...
ROEBUCK...HOOVER...AND BIRMINGHAM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARRIOR...
TRUSSVILLE...TRAFFORD...TARRANT...PINSON-CLAY-CHALKVILLE...MORRIS...
KIMBERLY...GRAYSVILLE...GARDENDALE...FULTONDALE...CENTER POINT...
BROOKSIDE AND ADAMSVILLE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3350 8715 3353 8714 3357 8715 3361 8712
3367 8706 3377 8701 3384 8689 3384 8676
3376 8665 3376 8655 3367 8653 3357 8656
3353 8653 3347 8662 3348 8667 3326 8699
3333 8709 3345 8716
$$
KNS/99What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 4:18 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 20, 4:18 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPE OF WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 418 PM CDT THU APR 20 2006 .UPDATE... JUST DID A QUICK UPDATE FOR NEW SEVERE WATCH. WATCH INFORMATION LISTED AT BOTTOM OF DISCUSSION. && .PREVIOUS DISCUSSION... .SHORT TERM...(TONIGHT THROUGH FRIDAY) HELLO WEATHER FANS. STILL WAITING ON TODAYS ROUND TO GET GOING...AND IT WONT BE LONG. VERY SIMILAR TO YESTERDAY...MID- LEVEL CAPES ARE WAY UP...SUFFICIENT SHEAR...TEMPS STILL CLIMBING... THE LIMITING FACTOR SO FAR HAS BEEN INHIBITION...BUT THAT IS ALL BUT GONE. MAIN THREAT IS STILL LARGE AND DAMAGING WINDS. STORMS SHOULD DIE OFF BY 9 OR 10 PM. FRIDAY STILL CONCERNING AS SEVERE POTENTIAL IS FURTHER ENHANCED. SHORTWAVE CURRENTLY OVER THE 4 CORNERS REGION WILL GET TO MOVING LATER TODAY AND BE KNOCKING ON THE DOOR TOMORROW WITH AN ASSOCIATED COLD FRONT. TIMING WILL PLAY A BIG PART IN HOW THINGS WORK OUT. CLOUD COVER ACROSS THE NORTH MAY BE A LIMITING FACTOR...BUT MUCH OF THE AREA SHOULD HEAT UP NICELY. HOW MUCH WE HEAT UP ALSO PLAYS A BIG FACTOR. AGREE WITH PREVIOUS SHIFT THAT WITH THE GIVEN WIND SHEARS...A DERECHO EVENT LOOKS POSSIBLE. .LONG TERM...(SATURDAY THROUGH THURSDAY) STORMS WILL BE ENDING FROM WEST TO EAST ON SATURDAY MORNING AS COLD FRONT MOVES ON THROUGH. IN THE FRONTS WAKE...DRIER AIR WILL DOMINATE AS A RIDGE BUILDS ACROSS THE PLAINS STATES. THE NEXT SYSTEM WITH ASSOCIATED FRONT COMES BY MID-WEEK. ONLY MINOR TWEAKS THROUGH THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 62 82 57 72 / 40 60 70 30 ANNISTON 63 84 58 76 / 40 50 80 30 BIRMINGHAM 64 82 57 76 / 40 70 70 30 TUSCALOOSA 65 84 56 80 / 30 70 70 20 CALERA 65 84 58 78 / 30 60 70 20 AUBURN 64 85 59 75 / 30 20 80 40 MONTGOMERY 63 86 60 78 / 30 40 80 30 TROY 64 87 61 76 / 30 30 80 30 && .BMX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7PM. ALC009- 015-019-055-057-073-075-093-107-115-117-121-125-127-133- SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM. ALC009-015-019-055-05 7-073-075-093-107-115-117-121-125-127-133- && JONES/90
Hazardous weather outlook, Apr 20, 5:50 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 550 PM CDT THU APR 20 2006 ALZ011>015-017>050-211130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 550 PM CDT THU APR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS...WITH SOME PRODUCING LARGE HAIL AND TORRENTIAL RAIN...WILL OCCUR THROUGH 10 PM NORTH OF A LIVINGSTON...TUSCALOOSA...ALEXANDER CITY...WEST POINT LAKE...LINE. SOUTH OF THIS LINE IT APPEARS STORMS WILL NOT DEVELOP FOR THE REMAINDER OF THE DAYLIGHT OR OVERNIGHT HOURS. ALL STORMS WILL WEAKEN BELOW SEVERE LIMITS BY 11 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH CENTRAL ALABAMA WITH WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL EXPECTED. THE STORMS WILL BEGIN BETWEEN 11 AM AND 1 PM IN NORTHWEST ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING IN SOUTHEAST ALABAMA BY EARLY SATURDAY MORNING. THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE ACROSS ALL OF CENTRAL ALABAMA. IN ADDITION...A STRONGER UPPER LEVEL DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH. THIS SITUATION MAY PRODUCE MORE .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION WILL BE REQUIRED THROUGH THIS EVENING...AND AGAIN FRIDAY AFTERNOON AND EVENING. PLEASE STAY TUNED TO LATEST DETAILS CONCERNING THESE POTENTIAL SEVERE THUNDERSTORMS. STEFKOVICH
In the hours before
Local storm report, Apr 20, 5:25 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM FLASH FLOOD BIRMINGHAM 33.53N 86.80W
04/20/2006 JEFFERSON AL AMATEUR RADIO
VILLAGE CREEK, VANDERBILT, TALLAPOOSA
0444 PM HAIL E BIRMINGHAM 33.53N 86.80W
04/20/2006 E0.88 INCH JEFFERSON AL AMATEUR RADIO
SUMMIT ON US280
0509 PM HAIL BIRMINGHAM 33.53N 86.80W
04/20/2006 E0.88 INCH JEFFERSON AL AMATEUR RADIO
I-59 IN BRIGHTON. HAIL COVERING INTERSTATE.
0513 PM FUNNEL CLOUD W ANNISTON 33.66N 85.81W
04/20/2006 CALHOUN AL EMERGENCY MNGR
2 MILE WEST PELHAM RANGE
0514 PM HAIL BIRMINGHAM 33.53N 86.80W
04/20/2006 E1.00 INCH JEFFERSON AL AMATEUR RADIO
1/2 MILE SOUTH DOWNTOWN MIDFIELD
0514 PM HAIL BESSEMER 33.38N 86.96W
04/20/2006 E1.00 INCH JEFFERSON AL AMATEUR RADIO
&&
MBAERLocal storm report, Apr 20, 5:48 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL W LEEDS 33.55N 86.56W
04/20/2006 E0.50 INCH JEFFERSON AL AMATEUR RADIO
BARBOUR MOTORSPORTS PARK.
0531 PM HAIL BORDEN SPRINGS 33.93N 85.47W
04/20/2006 E0.25 INCH CLEBURNE AL FIRE DEPT/RESCUE
&&
MBAERLocal storm report, Apr 20, 5:58 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL HOMEWOOD 33.46N 86.81W
04/20/2006 E1.00 INCH JEFFERSON AL AMATEUR RADIO
&&
MBAERLocal storm report, Apr 20, 6:22 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
MBAERLocal storm report, Apr 20, 7:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL STEELE 33.93N 86.20W
04/20/2006 E1.75 INCH ST. CLAIR AL AMATEUR RADIO
0500 PM HAIL ONEONTA 33.95N 86.47W
04/20/2006 E1.75 INCH BLOUNT AL AMATEUR RADIO
0613 PM HAIL VERNON 33.76N 88.11W
04/20/2006 E0.75 INCH LAMAR AL EMERGENCY MNGR
VCNTY VERNON
0635 PM FLASH FLOOD BIRMINGHAM 33.53N 86.80W
04/20/2006 JEFFERSON AL AMATEUR RADIO
CAHABA RIVER BRIDGE ON I-459
0655 PM HAIL PLEASANT GROVE 33.49N 86.98W
04/20/2006 E0.88 INCH JEFFERSON AL PUBLIC
&&
MBAERSpecial weather statement, Apr 20, 7:23 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 723 PM CDT THU APR 20 2006 ALZ028-210115- CLAY- 723 PM CDT THU APR 20 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 815 PM CDT... AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ASHLAND...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ASHLAND AND LINEVILLE THROUGH 815 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. 10/ARM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:44 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 46 min |
| Apr 20, 9:40 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 65 min |
| Apr 20, 9:49 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 56 min |
| Apr 20, 10:02 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 28 min |
| Apr 20, 10:13 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 25 min |
| Apr 20, 10:18 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 57 min |
| Apr 21, 12:54 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 66 min |
| Apr 21, 2:04 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 56 min |
| Apr 21, 2:35 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 31 min |
| Apr 21, 2:40 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 50 min |
| Apr 21, 2:56 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 49 min |
| Apr 21, 3:00 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 61 min |
| Apr 21, 6:11 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 34 min |
| Apr 21, 2:42 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 48 min |
| Apr 21, 3:27 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 18 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 39 min |
| Apr 21, 5:48 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 17 min |
| Apr 21, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 33 min |
Nearby
Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.